Has any one had problems with movement disorder caused by ADHD medications?

Helen - posted on 11/12/2013 ( 1 mom has responded )

2

0

0

My 14 year old daughter is currently sitting in a mental hospital after about 12 weeks on first Concerta with clonidline, then strattera and then finally intuniv with Lexapro. The concerta with the clonidine at first was a miracle drug. She went from failing all her class to having straight A's. Then she started having an irregular heart beat. They changed her to strattera. In less then 24 hours from the first dose she had a severe rash with facial tics. I stopped it immediately. The next day she started to hear voices along with all the other problems. A trip to the ER resulted in a proscription for ativan being added. At first I thought it was working. The neurologist said it would go away in a short time or they where from an anxiety disorder. He started her on intuniv with Lexapro. Shortly their after she started having hallucinations, hearing voices, tics, and involuntary movement of head, kneck, face, hands, and upper back (It looks like dystonia). They have her in a behavior hospital because of the hallucinations. The hallucinations have stopped but every thing else is worse. I am trying to find out if any one else has had any simular problems from any of these drugs. I am scared she will never be the happy fun loving teenager she once was. Any and all of these drugs can cause some of these problems. The doctors just do not seem to be able to help her.

MOST HELPFUL POSTS

Penny - posted on 11/13/2013

34

0

6

Ok this is a sad post. I really feel for you.

My first question is do you have a good family doctor who knows your child and knows how she was before this all started? I worked with child welfare in Canada for 5 years and I would say easily 85% of the children I worked with were on 3 or more medications. In fact, out of the hundreds of kids I worked with (I was a crisis intervention worker so it was always a different client, 2 or 3 a week some times) I can only off hand think of 2 who were not on any meds at all. I have seen some really harsh side effects, from sleeplessness to weight gain (I mean 40 pounds on an 8 year old) to, yes, hallucinations and psychosis. And every time the doctor would just whip out the prescription pad and heap more meds onto the pile. Meds to fix the side effects from the other meds. And down the rabbit hole we went. The kids I saw who actually had good outcomes (and that was a super slim percentage of all the kids I had) always had a few things in common - parents who were drug and alcohol free who were stable and loving and accepting. A social worked who gave a damn and would take the time to look at what as best for the child not the easiest, and ONE doctor/psychiatrist who was in charge of them, not a line of doctors one after the other.

I am not a doctor and cant speak to medication except for what I have seen as a worker or in my personal life. if you can find a good doctor it might make a huge difference. All i can say is i worked with every kind of kid and to be honest the ones with the worst diagnoses were no different from the other kids. It made me wonder if the doctor who saw them had more to do with some of their diagnoses than the actual kids themselves...

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms